Mississippi, 2001

Damaging Wind in Mississippi, September 19, 2001

September 19, 2001 · NWS JAN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 19, 2:47 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Sep 19, 2:47 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
310 PM CDT WED SEP 19 2001

COLD FRONT TO SHIFT EWD INTO FORECAST AREA THIS EVENING. SIGNIFICANT
DRYING NOTED ON SURFACE OBSERVATIONS AND SATELLITE PIX TO THE REAR
OF THE BOUNDARY. LEADING EDGE OF DRY AIR ON WATER VAPOR PIX ALREADY
WELL INTO NW ZONES BUT ISOLATED SHOWERS PERSIST IN THAT AREA THIS
AFTERNOON. AIR MASS REMAINS MOST UNSTABLE SE ZONES BUT SHOWERS AND
ISOLATED THUNDERSTORMS THERE WILL DISSIPATE RAPIDLY AS OUTFLOW
BOUNDARY MOVES THROUGH SE MS THIS AFTERNOON. WILL KEEP ISOLATED
SHOWERS CENTRAL AND SW ZONES WITH ISOLATED TSTMS SE FOR THE EVENING.

A COOLER AIR MASS TO ADVECT ACROSS THE REGION IN THE WAKE OF THE
FRONT AS SURFACE RIDGING DEVELOPS. MAIN EFFECT ON TEMPERATURES WILL
BE COOLER MINIMUM TEMPS FOR MORE SEASONAL OVERNIGHT LOWS. SUNNY
SKIES AND LIGHT NORTHWEST WIND WILL ALLOW AFTERNOON TEMPS TO CLIMB
BACK INTO THE UPPER 70S AND 80S AT MOST LOCATIONS.

WILL SEE DRY FORECAST UNTIL ANOTHER WEAKER SURFACE TROUGH APPROACHES
FRIDAY NIGHT. MODELS SHOWS INCREASING 250 MB CONVERGENCE AND MID
LEVEL UPWARD VERTICAL MOTION ASSOCIATED WITH A BAND OF MOISTURE THAT
TRACKS TO THE SE WITH THE FRONT. WILL ADD SLIGHT CHANCE POPS FOR
FRIDAY NIGHT FOR NW ZONES AND ISOLATED SHOWERS FARTHER S FOR
SATURDAY.

DRY CONDITIONS ON TAP FOR SUNDAY AS THE SURFACE TROUGH EXITS SE MS.
DEEPENING UPPER LOW FORECAST JUST N OF REGION FOR THE FIRST OF NEXT
WEEK...RESULTING IN A COLD 500 MB TROUGH ACROSS THE NRN HALF OF THE
FORECAST AREA. AIR MASS TO REMAIN DRY SO NO CONVECTION ADDED TO THE
FORECAST AT THIS TIME.

PRELIM NUMBERS:
JAN 63/83/60/85 1000
MEI 63/84/58/85 2000

.JAN...
.MS...NONE
.LA...NONE
.AR...NONE.

In the hours before

Special weather statement, Sep 19, 1:37 PM CST, 3 hours 13 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
237 PM CDT WED SEP 19 2001

...THUNDERSTORMS...
ISOLATED THUNDERSTORMS...SOME WITH GUSTY WINDS TO 30
MPH...FREQUENT YET DANGEROUS LIGHTNING AND VERY SMALL HAIL ARE
EXPECTED OVER PORTIONS OF EAST-CENTRAL AND SOUTHEAST MISSISSIPPI
THROUGH SUNSET OR SHORTLY AFTER. THIS INCLUDES INTERSTATE 20
BETWEEN JACKSON AND MERIDIAN...INTERSTATE 55 NEAR BROOKHAVEN AND
INTERSTATE 59 BETWEEN HATTIESBURG AND MERIDIAN INCLUDING THE CITY
OF LAUREL. BRIEF HEAVY RAINFALL WITH ANY STRONGER STORMS MAY
CAUSE PONDING ON ROADWAYS AS WELL.

A SURFACE TROUGH CURRENTLY OVER NORTHWEST MISSISSIPPI WILL
CONTINUE TO MOVE TOWARDS THE MISSISSIPPI AND ALABAMA BORDER
THROUGH MIDNIGHT WHILE A COLD FRONT MOVES INTO THE REGION
OVERNIGHT FROM LOUISIANA...ARKANSAS AND TENNESSEE. THE BEST
MOISTURE AND INSTABILITY IS AHEAD OF THE SURFACE TROUGH WHERE
ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING
WITH A DISSIPATION OF ACTIVITY AFTER SUNSET AS DAYTIME HEATING IS
LOST.

ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT AND HAM RADIO
OPERATORS WILL NOT BE REQUIRED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
September 19, 4:50 PM CST
Where
Jasper County, Turnerville
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.017, -89.200

A few trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2001Every state in 2001This day in weather historyWarnings in Mississippi, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267715.